1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

  1. Diannie

    Diannie Registered User

    Jun 2, 2015
    168
    Hi, this is my first post. My husband has been diagnosed with Alzheimer's . He has been taking Donepezil for over a year with no real side effects. However because his speech is deteriorating his Consultant prescribed Memantane to take with the Donepezil. But within 2 weeks he has started having really bad symptoms of severe headaches, sleepiness, confusion, frequent bowel movements, depression etc. has anyone else had experience of this drug? I would be very grateful for any views or advice. Thanks. Diannie
     
  2. pamann

    pamann Registered User

    Oct 28, 2013
    2,635
    Kent
    Hello Diannie welcome to talking point, someone will answer your question l have no experience of Memantane, my hubby is on Sertraline which is anti depressant with the same side effects, have a word with your GP plenty of advice here keep posting
     
  3. Diannie

    Diannie Registered User

    Jun 2, 2015
    168
    Hi Pamann. Thank you for your welcome. I had a word with our GP a few weeks ago. He didn't like to interfere with Consultant's prescription until we had seen him again. As that was 6 weeks away I decided to cut the tablets out. Side effects disappeared but his speech is really bad. Trying to weigh up the pros and cons. Hope I am doing the right thing.


    Sent from my iPad using Talking Point
     
  4. beverrino

    beverrino Registered User

    Jan 12, 2015
    1,111
    My mum was on Donepezil first and this didn't agree with her. Her blood pressure became very low and she was very unsteady on her feet. He medication was changed to Memantine about 3 months ago and that seems to really suit her - she is much steady in that respect. Strangely enough though - we were advised to stop using the Donepezil for a week before the Memantine started.

    My mum has always said in the past that medication upsets her stomach - but we have had nothing like that with either medication.

    What doses is he on? Maybe its a combination of the two drugs that is causing the problems.

    Its hard to know how much of the problems are caused by the progression of the disease and the medication.

    Sorry to hear of your husbands problems and I hope something is sorted out soon x
     
  5. Diannie

    Diannie Registered User

    Jun 2, 2015
    168
    Hi beverrino. Thank you for your reply. His prescription was for a month's supply to be given gradually until the maximum dose of 20mg per day. I wondered if the combination of the 2 drugs probably wasn't a good idea. I was hopeful the Memantane would work as reports suggest there shouldn't be severe side effects. I may ask the Consultant if we could try again but without the Donepezil.


    Sent from my iPad using Talking Point
     
  6. Beate

    Beate Registered User

    May 21, 2014
    11,715
    Female
    London
    I think in the U.S. they give the two together more often more routinely. Here it's usually one or the other. I think you did the right thing, considering your GP wasn't willing to help.
     
  7. Spamar

    Spamar Registered User

    Oct 5, 2013
    6,973
    Suffolk
    My OH was on both at the same time. He started on donepezil when he was first diagnosed and Memantine was added two years ago when he had bad delusions. There didn't seem to be any ill effects. He has, however entered last stages ( he has Alzheimer's and vascular dementia), and both drugs have now been withdrawn.
     
  8. Diannie

    Diannie Registered User

    Jun 2, 2015
    168
    Thank you, Beate and Spamar for your replies. I am so sorry Spamar your husband has now entered the later stage. I wish you well. Xx


    Sent from my iPad using Talking Point
     
  9. carol4444

    carol4444 Registered User

    Feb 5, 2014
    109
    Hi Dianni. Mum was prescribed memantine when first diagnosed. Unfortunately it did not agree with her at all. Mum said she wouldn't take the tablets as they made her feel like her head was going to explode! There was no chance of getting mum to take the tablets so I just cancelled the prescription rather than waste the pills. To my surprise she seemed to improve.. Mum was more alert without them. The nightmares also disappeared. That was nine months ago and there has, of course, been a slow decline since then but I figured that it was important to make her feel as comfortable as possible for her declining years. The dementia nurse visited six weeks' ago and said she was going to ask the Dr to prescribe memantine again, this time in liquid form. I was worried as mum's pill taking could be sporadic at best and I'm not sure that the continual interrupted on/off cycle of drugs would be beneficial; but in any event the prescription never arrived. Hope this helps.
     
  10. Diannie

    Diannie Registered User

    Jun 2, 2015
    168
    Hi carol4444. Thank you for your reply. I really appreciate hearing your experience. It's such a responsibility wondering whether we are doing the right thing trying to balance whether it's side effects or the disease itself.


    Sent from my iPad using Talking Point
     
  11. CAD

    CAD Registered User

    May 1, 2015
    13
    Mementine

    Hi Diannie
    My husband has AD and other memory problems he has been on Mamentine 20 mg since last December with Mirtazipine 30 msg he is taking further drugs for heart failure as well. He did have the problems you described at first but he was also on Sertraline and lanzoprozole at the same time . Sertraline and lanzoprozole were stopped and the head aches and frequent bowel movements stopped . Hope this helps. Christine
     
  12. Diannie

    Diannie Registered User

    Jun 2, 2015
    168
    Hi Christine. Thank you. We are seeing his Consultant later. I will ask whether we can try again with Memantine only and stop the Donepezil. I appreciate your reply.


    Sent from my iPad using Talking Point
     
  13. Spamar

    Spamar Registered User

    Oct 5, 2013
    6,973
    Suffolk
    Thanks, Diannie
     
  14. Diannie

    Diannie Registered User

    Jun 2, 2015
    168
    Just to recap. Saw Consultant this morning who advised I had done the right thing stopping the Memantine and suggested we just stay with the Donepezil for the time being. Thank you all very much for your help and advice. X


    Sent from my iPad using Talking Point
     
  15. beverrino

    beverrino Registered User

    Jan 12, 2015
    1,111
    oh that's good Diannie. hope that sorts his nasty side effects out. Keep well. Best wishes x
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.